Alert archive / Texas / River Flood Warnings in 2023

River Flood Warning 16, NWS Austin/San Antonio, TX

October 26, 2023Llano County, Texas

NWS Austin/San Antonio, TX issued this river flood warning at Oct 26, 2023, 3:12 AM CDT for Llano County, Texas. It took effect at Oct 26, 2023, 5:17 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 26, 2023, 3:12 AM CDT (08:12 UTC)
In effect from
Oct 26, 2023, 5:17 AM CDT
Expired
Oct 26, 2023, 1:02 PM CDT
In force
8 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
Minor

County Llano County, TX

The radar

The Ft Hood radar (KGRK), 124 km from the middle of the area, began a volume at 08:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Llano River at Llano (LLAT2). The gauge peaked at 12.76 ft at Oct 26, 2023, 7:00 AM CDT.

actionminormoderate51010/2610/27
Action stage
10 ft
Minor stage
10 ft
Moderate stage
12 ft
Major stage
23 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 08151500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this river flood warning went out at Oct 26, 2:23 AM CDT, 49 minutes earlier.

Area forecast discussion, Oct 26, 2:23 AM CDT, 49 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
223 AM CDT Thu Oct 26 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today through Friday Night)
Issued at 223 AM CDT Thu Oct 26 2023

The eastward progression of the tail end of the upper level forcing
has slowed across the southern Edwards Plateau and northern Hill
Country. As such, a band of of showers and embedded thunderstorms
with heavy rainfall has shown signs of training from Llano County
southwest into Edwards County. This will continue to be the region to
watch for escalating flash flood concerns through the remainder of
the overnight before the lift moves east.

HREF guidance does indicate scattered streamer showers developing
eastward through the pre-dawn hours across portions of the I-35
corridor and Coastal plains, and eventually the forcing moving
eastward should result in an increase in coverage to scattered to
numerous through this region around and after daybreak. This activity
may then continue near the I-35 corridor and into Coastal Plains
through much of the morning and into the mid afternoon, as the
forcing continues slowly move east.

There is anomalously high moisture content for this time of year in
place near and east of the I-35 corridor, courtesy of a deep fetch
of H85-H7 moisture transport all the way back into the southwest Gulf
of Mexico. A loop of GOES-East derived total precipitable water
value indicated the surge of 2+" precipitable water has worked
northward into southeast portions of the forecast area, and model
guidance indicated nearly 2.2-2.4" pooling through the Coastal Plains
today and 2-2.1" near the I-35 corridor. The NAEFS is indicating
precipitable water values near max values across the Coastal Plains
and between the 90th and 99th percentile across the I-35 corridor.
HREF probability matched mean QPF values indicate there could be 1 to
3 inches of rainfall near the Austin metro area southward to near
New Braunfels and east into the inland Coastal Plains, with some
isolated max pockets of 4 to 6 inches closer to the Austin metro area
and Bastrop. This region will need to watched closely through the
morning hours, including the morning commute. We will maintain the
current Flash Flood Watch through 1 PM, with possible extension in
time and eastward coverage possible later this morning as trends
become better established.

Convective coverage will decrease into the evening hours. However,
the very high moisture content will remain in place, and even
advance back into western areas of the CWA late tonight into Friday,
south of a front that will stall just north of the region. We expect
a diurnally driven increase in coverage of showers and thunderstorms
to take place during the day on Friday, becoming scattered. A few
pockets of locally heavy rainfall will be possible Friday. This
activity may continue into Friday evening through the Hill Country
and southern Edwards Plateau, before diminishing overnight.

&&

.LONG TERM...
(Saturday through Wednesday)
Issued at 223 AM CDT Thu Oct 26 2023

Warm conditions will prevail Saturday along with slight chances for
isolated showers. The much advertised, strong cold front is on track
to move into the southern Edwards Plateau, Hill Country, and Austin
metro area Sunday afternoon and through the remainder of the area
early Sunday evening. An abrupt introduction to winter is expected
across South Central Texas behind this front. Sharply falling
temperatures into the 50s are forecast Sunday afternoon after
frontal passage along with rain chances. Blustery conditions are
forecast Sunday night through Tuesday morning, with post frontal
clouds and rain chances continuing as southwest flow aloft and
isentropic ascent occurs. Guidance has trended even colder for high
temperatures on Monday, now only in the low to mid 40s across the
Hill Country, upper 40s along the I-35 corridor, and low 50s across
the Coastal Plains. Record low maximum temperatures for October 30th
are forecast. The strong and gusty north winds will make it feel
much colder, with wind chill values Monday morning in the upper 20s
across the Hill Country and mid to upper 30s elsewhere.

There is some uncertainty on when rain chances end and cloud cover
erodes over the area Tuesday. The ECMWF continues to trend faster
with the trough axis and rain chances ending than the GEFS. For now
we have followed close to the NBM. This could end up being one of the
top 3 coldest Halloween afternoons on record in this region if
current forecast temperatures verify.

Eventually clearing will take place and winds diminish. This will set
the stage for needing to watch for a potential light freeze in
northern areas of the Hill Country Thursday morning, when winds go
very light as the surface ridge axis settles over the region.

&&

.AVIATION...
(06Z TAFS)
Issued at 1220 AM CDT Thu Oct 26 2023

The main issue in the TAFs is timing of TSRAs. At 05Z a broken band
of SHRAs and TSRAs was ongoing from near AQO-ECU-DRT. Eastward
progression of this band may be slow through the overnight, although
some isolated streamer SHRAs and TSRAs could develop out ahead across
the I-35 corridor. Eventually we do expect more scattered to
numerous convective activity to work into the I-35 corridor,
including AUS/SAT, closer to day break and this could persist through
much of the morning. We have pushed back the TSRAs at both AUS/SAT
TAFs until 12Z. Additional fine tuning through amendments will
likely be needed through the overnight and morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              82  72  83  70 /  90  20  60  40
Austin Bergstrom Intl Airport  83  72  83  70 /  90  20  60  40
New Braunfels Muni Airport     83  74  85  72 /  90  30  60  30
Burnet Muni Airport            82  72  82  71 /  70  10  60  50
Del Rio Intl Airport           87  74  87  73 /  10  20  30  50
Georgetown Muni Airport        81  72  83  71 /  90  20  60  50
Hondo Muni Airport             83  72  83  70 /  70  30  60  30
San Marcos Muni Airport        83  72  84  70 /  90  20  60  30
La Grange - Fayette Regional   81  74  83  71 /  90  30  50  20
San Antonio Intl Airport       83  74  83  73 /  90  30  60  40
Stinson Muni Airport           84  75  84  73 /  90  30  60  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 1 PM CDT this afternoon for Bandera-Blanco-Burnet-
Comal-Edwards-Gillespie-Hays-Kendall-Kerr-Llano-Real-Travis-
Williamson.

&&

Short-Term...76
Long-Term...76
Aviation...76
Hazardous weather outlook, Oct 26, 2:46 AM CDT, 26 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
246 AM CDT Thu Oct 26 2023

TXZ171>173-183>194-202>209-217>225-228-270800-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
246 AM CDT Thu Oct 26 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

A Flood Watch is in effect through 1 PM today for the Hill
Country, southern Edwards Plateau, and I-35 corridor from
Williamson County to Comal County. Rainfall amounts of 1 to 3
inches are possible, with isolated pockets of 4 to 6 inches.
Flooding of creeks, streams, and low water crossings are possible
where higher rainfall amounts occur, along with flooding of other
poor drainage and urban areas. Motorists should use extreme
caution through the morning and be alert for flooded low water
crossings.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Oct 25, 10:33 PM CDT, 4 hours 39 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1033 PM CDT Wed Oct 25 2023

TXZ171-260415-
Llano TX-
1033 PM CDT Wed Oct 25 2023

...Strong thunderstorms will impact portions of Llano County through
1115 PM CDT...

At 1033 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Valley Spring to near Oxford. Movement was
northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Kingsland, Llano, Buchanan Dam, Gainesville, Buchanan Lake Village,
Castell, Field Creek, Lone Grove, Bluffton, Valley Spring, Baby Head,
Prairie Mountain, Stolz, Oxford, Tow, and Inks Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3088 9846 3086 9842 3083 9842 3084 9839
      3083 9838 3079 9843 3075 9843 3074 9837
      3070 9842 3068 9840 3067 9844 3066 9844
      3050 9894 3050 9896 3092 9896 3092 9845
TIME...MOT...LOC 0333Z 230DEG 22KT 3094 9882 3062 9880

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

BRADY
Special weather statement, Oct 25, 11:08 PM CDT, 4 hours 4 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1108 PM CDT Wed Oct 25 2023

TXZ171-172-260445-
Llano TX-Burnet TX-
1108 PM CDT Wed Oct 25 2023

...Strong thunderstorms will impact portions of northeastern Llano
and northwestern Burnet Counties through 1145 PM CDT...

At 1108 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Chappel to near Tow to near Bluffton. Movement
was northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Buchanan Dam, Buchanan Lake Village, Lake Victor, Lone Grove, Stolz,
Sunnylane, Bluffton, and Tow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3095 9800 3067 9861 3091 9857 3092 9858
      3092 9842 3094 9841 3095 9845 3096 9845
      3098 9844 3101 9846 3103 9844 3103 9799
TIME...MOT...LOC 0408Z 240DEG 36KT 3106 9857 3097 9845 3077 9847

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

BRADY
Local storm report, Oct 26, 1:46 AM CDT, 1 hour 26 minutes before
Preliminary Local Storm Report
National Weather Service Austin/San Antonio TX
146 AM CDT Thu Oct 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0144 AM     Flash Flood      Doss                    30.45N 99.13W
10/26/2023                   Gillespie          TX   Public

            Drive Texas indicating that sections of RM
            783 are closed in both directions near &
            north of Doss due to flooding.

&&

AQ
Local storm report, Oct 26, 1:47 AM CDT, 1 hour 25 minutes before
Preliminary Local Storm Report
National Weather Service Austin/San Antonio TX
147 AM CDT Thu Oct 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0146 AM     Flash Flood      1 E Doss                30.44N 99.11W
10/26/2023                   Gillespie          TX   Dept of Highways

            Drive Texas indicating that low water
            crossings are flooded along RM 648 near and
            east of Doss.

&&

AQ
Local storm report, Oct 26, 1:48 AM CDT, 1 hour 24 minutes before
Preliminary Local Storm Report
National Weather Service Austin/San Antonio TX
148 AM CDT Thu Oct 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0144 AM     Flash Flood      Doss                    30.45N 99.13W
10/26/2023                   Gillespie          TX   Dept of Highways

            Corrects previous flash flood report from
            Doss. Drive Texas indicating that sections
            of RM 783 are closed in both directions near
            & north of Doss due to flooding.

&&

AQ
Local storm report, Oct 26, 2:05 AM CDT, 1 hour 7 minutes before
Preliminary Local Storm Report
National Weather Service Austin/San Antonio TX
205 AM CDT Thu Oct 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     Flash Flood      7 ENE Juno              30.18N 101.01W
10/25/2023                   Val Verde          TX   Dept of Highways

            Delayed report via Drive Texas of closures
            along RM 189 northeast of Juno due to
            flooding. Time estimated via radar.

&&

AQ

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 25, 9:27 PM CDTAreal Flood AdvisoryEWXBandera, Burnet, Gillespie, Kerr, Llano, Real7 hr
Oct 25, 9:41 PM CDTAreal Flood AdvisoryEWXEdwards, Val Verde3 hr
Oct 25, 10:12 PM CDTSpecial Weather StatementEWXKinney48 min
Oct 25, 10:26 PM CDTFlash Flood Warning Considerable damage threatEWXGillespie, Llano9 hr
Oct 25, 10:33 PM CDTSpecial Weather StatementEWXLlano42 min
Oct 25, 11:08 PM CDTSpecial Weather StatementEWXBurnet37 min
Oct 26, 12:44 AM CDTAreal Flood AdvisoryEWXEdwards, Kerr, Kinney, Real93 min
Oct 26, 2:17 AM CDTFlash Flood Warning Considerable damage threatEWXEdwards, Kerr, Kinney, Real3 hr
Oct 26, 4:23 AM CDTAreal Flood AdvisoryEWXGillespie, Kerr, Llano3 hr
Oct 26, 5:23 AM CDTFlash Flood Warning Considerable damage threatEWXGillespie3 hr
Oct 26, 5:26 AM CDTAreal Flood AdvisoryEWXBurnet, Llano4 hr
Oct 26, 6:01 AM CDTAreal Flood AdvisoryEWXBlanco4 hr
Oct 26, 7:38 AM CDTAreal Flood AdvisoryEWXTravis, Williamson3 hr
Oct 26, 8:06 AM CDTTornado WarningEWXCaldwell24 min
Oct 26, 8:23 AM CDTTornado Warning Tornado observedEWXBastrop, Caldwell, Travis15 min
Oct 26, 8:53 AM CDTAreal Flood WarningEWXEdwards, Real, Uvalde3 hr
Oct 26, 9:11 AM CDTTornado WarningEWXComal, Hays15 min
Oct 26, 10:07 AM CDTAreal Flood AdvisoryEWXComal, Hays, Travis3 hr
Oct 26, 10:09 AM CDTFlash Flood Warning Considerable damage threatEWXTravis, Williamson7 hr
Oct 26, 10:42 AM CDTSevere Thunderstorm WarningEWXAtascosa, Bexar, Wilson33 min
Oct 26, 10:49 AM CDTSevere Thunderstorm WarningEWXBexar, Wilson41 min
Oct 26, 11:03 AM CDTTornado WarningEWXCaldwell, Hays27 min
Oct 26, 11:34 AM CDTAreal Flood AdvisoryEWXAtascosa, Bexar, Guadalupe, Wilson5 hr
Oct 26, 11:51 AM CDTTornado WarningEWXWilson24 min
Oct 26, 12:24 PM CDTSpecial Weather StatementEWXGuadalupe36 min
Oct 26, 12:47 PM CDTAreal Flood AdvisoryEWXBastrop, Bexar, Caldwell, Comal, Guadalupe, Hays and 4 more7 hr
Oct 26, 12:52 PM CDTFlash Flood Warning Considerable damage threatEWXHays, Travis3 hr
Oct 26, 2:09 PM CDTAreal Flood WarningEWXEdwards, Real, Uvalde6 hr
Oct 26, 3:01 PM CDTRiver Flood WarningEWXUvalde6 hr
Oct 26, 3:09 PM CDTAreal Flood AdvisoryEWXBastrop, DeWitt, Fayette, Gonzales, Lee3 hr
Oct 26, 3:31 PM CDTAreal Flood AdvisoryEWXFayette, Gonzales, Lavaca3 hr
Oct 26, 4:45 PM CDTAreal Flood AdvisoryEWXFayette3 hr

Nearby

River Flood Warnings in Texas, 2023Every river flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.